Discussions that mention synthroid

Thyroid Disorders board


My hairloss is how I found out I had hypo. I told my doctor when I was in college and the first thing she said was to have my thyroid checked. I've been on Synthroid now for 7 years and it hasn't helped. Every person I've ever lived with has complained about the hair. I've always had very thick hair so I didn't care, but now my hair dresser is even noticing it's thinning. I'm going to have blood work done again and I might try another medicine because none of my other symptoms have gone away either.
I had classic symptoms, including losing the outer third of my eyebrows.

I was not so aware of my hair loss until I started Synthroid. I lost tons of hair. In the shower, handfulls came out with each shampoo. It was scary. Then it stopped; until I had to up my dosage. Then it came again. Handfulls in the shower. After a few months it stopped.

I would say my daily hair loss is normal now. Plus, my eyebrows have grown back in. I think I'm, overall, much thinner than before. I recall reading that hairloss can be a side effect when starting Synthroid, but then you hear it's an effect of the thyroid itself. Dunno what the cause was but it should stop once you are regulated.

I switched meds recently (to generic) and am fearful it will start again but so far so good.

Best of luck and good health.
Cherry...i agree with you...it's not talked about much on this board....I almost feel too vain complaining about it...but it was also one of my first symtpoms like Anne.....actually it's the only symptom I had for the longest time.....I didnt' know what could be causing it. I have Graves... I also used to have thick hair and lots of it, however, now...it's extrememly thin...I had to cut it short, cuz it looked like a few strands hanging down my back. It's one of the most depressing things for me....now also hearing how synthroid has additional hair loss it makes me worry about after I get treated!! I feel like I can't afford to lose ANYMORE!!! I guess I want to hear more success stories from people who've been successfully treated and all their hair came back!! :bouncing:
I think we are barking up the wrong tree when it comes to hair loss. I would not blame the synthroid, it just seems like it's the fault of the meds. When you are hypo the texture of your hair changes and it becomes dry and brittle. About 4 weeks after being hypo your hair BREAKS off. That is how long it takes the hair to grow out about 1/2" when it grows to that point the heaviness of the other older hair weighs it down and it breaks off. To control this be sure that you are not trying to wear your hair too long, do not color, perm or bleach your hair for about 6 months after your thyroid tests come back normal. If you must color your hair use the most organic hair color you can find, but NO bleach and no perms. Color "takes' faster in dryed out hair so change the time you leave it on accordingly. (less time) I would be very careful with styling hair and do not use curling irons or blowdryers for a while. This may mean wearing it pretty short for awhile. Those of you who love their long hair beware of ponytails that pull on your hair. Your hair should NOT come out in patches, this could mean another problem that needs to be checked out by a Dr. RAI patients are another story and some people do lose hair with RAI. It will grow back as long as your thyroid hormone level is correct.
You are on the right track Benzi. It shouldn't be blamed on the meds. I did read an article by Mary S. that there was complaints about people's hair falling out on Synthroid.

I took generic Synthroid for 12 years and never lost my hair. Only when I had Graves/hyperthyroid and now from being hypothyroid. It is not falling out bad right now but it was when my thyroid levels were very very low. I sure wouldn't want to dye, bleach, or perm my hair right now. It would all fall out.
:D

Betty